How much is too much ibuprofen?
Safety tips for taking over-the-counter pain relievers.
Maybe you don't need a doctor’s prescription to buy the pain reliever you typically use. But that doesn’t mean over-the-counter remedies aren’t without their own risks.
Non-steroidal anti-inflammatory drugs (NSAIDs) — like ibuprofen — are one example of pain relievers with potential problems. Taking too much of these medications can be harmful.
What are the risks?
NSAIDs such as ibuprofen, naproxen and aspirin generally carry a low risk of side effects when used to treat occasional pain or fever, says the U.S. Food and Drug Administration (FDA). But if you use NSAIDs often, 2 of the most serious potential risks are:
1. Stomach problems. If you regularly take an NSAID, it may contribute to or worsen ulcers and bleeding in your digestive tract. This risk may be greater if you:
- Are 65 or older.
- Have had stomach ulcers.
- Take blood thinners or steroid medicines.
- Drink alcohol.
2. Heart attacks and strokes. NSAIDs — with the exception of aspirin — can increase the chances of having a heart attack or a stroke, according to FDA. That’s especially true if you already have heart problems.
Also, your risk of heart attack or stroke may continue to grow the longer you take a non-aspirin NSAID and the higher the dose.
What about acetaminophen? It doesn’t have the same side effects as NSAIDs — but it comes with its own risks. For example, taking too much may cause liver damage. Talk with your doctor about what’s right for you.
The bottom line: Use with care.
Here are more wise tips about safer use of over-the-counter pain relievers:
Ask your doctor or pharmacist if you have questions about pain medicines.
Read the label to learn how much to take and how often. Never take more than the recommended dose — unless directed by your doctor.
Follow the directions carefully.
Check with your doctor before taking a pain reliever for more than 10 days. Call your doctor if your symptoms get worse.
Warning! Doubling up can be dangerous. Maybe you’re taking a prescription or over-the-counter medicine — for a cough or a cold, for instance. Check to see if those medicines also contain a pain reliever, such as acetaminophen or ibuprofen. That’s one way people accidentally get too much.
What to do next
Schedule your next wellness visit! This can be a good time to ask any questions you have about safer medicine use. You can also create a checklist of preventive care items to discuss with your doctor.
Sources: American Academy of Family Physicians; American Society of Health-System Pharmacists; U.S. Food and Drug Administration